Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 556, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 27, 2003, 3:24 PM CDT for Greene County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2003, 3:24 PM CDT (20:24 UTC)
- Expired
- Aug 27, 2003, 4:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Greene County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 545 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1482 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 272024 SVRSGF MOC077-272115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 324 PM CDT WED AUG 27 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENE COUNTY IN MISSOURI * UNTIL 415 PM CDT. * AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ASH GROVE...OR 16 MILES WEST OF SPRINGFIELD...AND MOVING EAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... GREENE COUNTY. THE TOWN OF BOIS DARC IS ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3729 9360 3721 9361 3717 9346 3731 9346 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:05 PM CDT, 19 minutes earlier.
Area forecast discussion, Aug 27, 3:05 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 PM CDT WED AUG 27 2003 .DISCUSSION... RADAR IS STARTING TO LIGHT UP THIS AFTERNOON WITH NEARLY STATIONARY STRONG TO SEVERE STORMS EXTENDING FROM BOLIVAR TO WEST PLAINS...AND FROM JASPER TO BEAVER LAKE...PRETTY MUCH SURROUNDING THE PLATEAU. 8 BIT REFLECTIVITY SHOWS MULTIPLE OUTFLOW BOUNDARIES PUSHING FROM ALL DIRECTIONS AWAY FROM STORMS WHICH SHOULD CONTINUE TO FOCUS CONVECTION FOR THE NEXT SEVERAL HOURS. RAPID SCAN ON VISIBLE SATELLITE IS ALSO HELPING TO SEE FINER DETAILS OF CUMULUS SUCH AS SHADOWS FROM TOWERING CUMULUS NEAR WEST PLAINS...AND SURFACE BOUNDARIES (MAINLY DEWPOINT GRADIENT) EXTENDING FROM AROUND NEVADA TO WEST PLAINS AND ACROSS SOUTHEAST KANSAS. ALSO NOTICE THAT MESOSCALE VORT CENTER OVER SOUTH CENTRAL KANSAS SEEMS TO BE FINALLY MAKING AN EASTWARD PUSH. SHORT TERM (TONIGHT THROUGH THURSDAY)... MOIST AIRMASS WILL REMAIN IN PLACE WITH OUTFLOW BOUNDARIES KEEPING STORMS GOING THROUGH AT LEAST MID EVENING. APPROACHING MCV MAY HELP TO KEEP STORMS GOING THROUGH THE NIGHT...BUT WILL LET LATER SHIFT ACCESS THIS TREND AND CONTINUE POPS IF NECESSARY. OTHERWISE ANOTHER MUGGY NIGHT AND WARM AFTERNOON TEMPS ON THURSDAY ARE EXPECTED. WITH SLIGHTLY LOWER DEWPOINTS EXPECTED OVER CENTRAL MO HAVE OPTED TO END HEAT ADVISORY THERE. DECENT SOUTHWEST FLOW AHEAD OF APPROACHING TROUGH OVER THE CENTRAL PLAINS AND REMAINING MOIST AIR SHOULD ALLOW SOUTHWEST ZONES TO REACH ADVISORY CRITERIA AGAIN...SO WILL KEEP IT GOING ONE MORE DAY FOR WESTERN TWO TIERS OF OUR COUNTIES. WILL ALSO KEEP POPS IN FORECAST FOR THURSDAY AFTERNOON AS CAPES EXCEED 2000 J/KG AND MESOSCALE/MICROSCALE BOUNDARIES REMAIN OVER THE REGION. LONG TERM (FRIDAY THROUGH TUESDAY)... UPPER RIDGE STILL APPEARS TO BREAK DOWN SLOWLY OVER THE WEEKEND WITH SOME WEAK TROUGHING OVER THE CENTRAL PLAINS. THE LATEST GFS CONTINUES TO KICK OUT GENEROUS QPF FRIDAY ALONG SURFACE TROUGH AS IT MOVES INTO THE OZARKS. WITH RELATIVELY WEAK FLOW IN THE UPPER LEVELS...HAVE SOME DOUBTS ABOUT ENDING PRECIP AS SOON AS GFS DOES BY EARLY SATURDAY MORNING...SO WILL LINGER POPS THROUGH SATURDAY NIGHT PER PREVIOUS FORECAST...WITH GRADUAL ENDING THROUGH SATURDAY NIGHT FROM NORTH TO SOUTH. THIS MAY ALSO HOLD UP THE COOLER AIRMASS...BUT WITH INCREASING CLOUDS/PRECIP...STILL SHOULD SEE RELIEF FROM THE HEAT WAVE BY FRIDAY. MORE SEASONABLE AND POSSIBLY BELOW NORMAL TEMPERATURES STILL APPEAR VALID FOR THE NEXT WORK/SCHOOL WEEK. && .AVIATION... WILL CONTINUE TEMPO STORMS THROUGH MID EVENING IN THE TAFS WITH CONVECTION ONGOING. NUMEROUS OUTFLOW BOUNDARIES WILL MAKE WINDS HIGHLY VARIABLE AROUND STORMS...AND HIGH BASED STORMS MAY PUT OUT BRIEF STRONG SURFACE WINDS. MAY ALSO SEE SOME LIGHT FOG LATE TONIGHT WITH RESIDUAL MOISTURE/LIGHT SURFACE WINDS. && .SGF... MO...HEAT ADVISORY THROUGH THURSDAY WEST OF A LINE FROM CARTHAGE TO NEVADA. TERRY
Hazardous weather outlook, Aug 27, 1:00 PM CDT, 2 hours 24 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN EXCESS OF 60 MPH...HAIL TO THE SIZE OF NICKELS...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. HEAT INDICES BETWEEN 100 AND 105 DEGREES. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION THROUGH 10 PM...WITH THE GREATEST COVERAGE EXPECTED BETWEEN 2 PM AND 8 PM. THE HIGHEST HEAT INDICES WILL AFFECT AREAS NORTHWEST OF A LINE FROM COLUMBUS KANSAS TO GREENFIELD...BETWEEN 1 AND 6 PM. DISCUSSION: THE HOT TEMPERATURES WILL INTERACT WITH THE MOIST AND UNSTABLE AIRMASS TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS. ATMOSPHERIC CONDITIONS WILL SUPPORT THE POTENTIAL OF DAMAGING DOWNBURST WINDS AND HAIL IN A FEW OF THE STORMS. THE HEAT WAVE WILL CONTINUE WITH HIGHS NEAR 100 DEGREES...AND HEAT INDEX VALUES OF 100 TO 105 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE EXCESSIVE HEAT WILL PERSIST THURSDAY WITH HEAT INDICES AGAIN EXCEEDING 100 DEGREES. ISOLATED THUNDERSTORMS CAN BE EXPECTED THURSDAY WITH AN INCREASED CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. ALTHOUGH SEVERE THUNDERSTORMS WILL BE POSSIBLE...THE COVERAGE AND INTENSITY OF SEVERE WEATHER REMAINS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT DUE TO THE ISOLATED NATURE OF THE ANTICIPATED SEVERE WEATHER. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, Aug 27, 9:59 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0959 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LICKING MO WIND DAMAGE
08/26/03 TEXAS TREES DOWNED ALONG WITH
COMMERCIAL SIGNS
DESTROYED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 10:41 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1041 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM LA RUSSELL MO WIND DAMAGE
08/26/03 JASPER TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 10:45 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1045 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM APPLETON CITY MO WIND DAMAGE
08/26/03 ST.CLAIR TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 10:50 AM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1121 PM 3 NW BAXTER SPGS KS WIND DAMAGE
08/26/03 CHEROKEE ROOF DAMAGE TO A
STRUCTURE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 11:05 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1105 AM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM AVA MO .75 INCH HAIL
08/26/03 DOUGLAS REPORT RECEIVED AT 405
PM. REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0355 PM AVA MO WIND DAMAGE
08/26/03 DOUGLAS POWERLINES DOWN. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0430 PM AVA MO WIND DAMAGE
08/26/03 DOUGLAS CAR PORT WAS RIPPED OFF A
HOUSE AND BLOWN INTO A
WALMART PARKING LOT WHERE
IT STRUCK A CAR AND
TOTALED IT OUT. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.
0432 PM 2 S POWELL MO WIND DAMAGE
08/26/03 MCDONALD NUMEROUS TREES DOWN.
REPORTED BY SHERIFFS
OFFICE.
0505 PM 3 N HIGHLANDVILLE MO .75 INCH HAIL
08/26/03 CHRISTIAN REPORTED BY PUBLIC.
0510 PM 3 W MOUNTAIN GROVE MO WIND DAMAGE
08/26/03 WRIGHT REPORTED BY PUBLIC.
0543 PM HIGHLANDVILLE MO WIND DAMAGE
08/26/03 CHRISTIAN TREE DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0600 PM SEYMOUR MO 1 INCH HAIL
08/26/03 WEBSTER REPORTED BY PUBLIC.
0624 PM NORTHVIEW MO .75 INCH HAIL
08/26/03 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0700 PM LICKING MO WIND DAMAGE
08/26/03 TEXAS TREES DOWNED ALONG WITH
COMMERCIAL SIGNS
DESTROYED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0700 PM STOTTS CITY MO WIND DAMAGE
08/26/03 LAWRENCE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0726 PM 1 N CARTHAGE MO .88 INCH HAIL
08/26/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0727 PM COLLINS MO WIND DAMAGE
08/26/03 ST.CLAIR REPORTED BY .
0845 PM LA RUSSELL MO WIND DAMAGE
08/26/03 JASPER TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1045 PM APPLETON CITY MO WIND DAMAGE
08/26/03 ST.CLAIR TREES DOWNED. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
1121 PM 3 NW BAXTER SPGS KS WIND DAMAGE
08/26/03 CHEROKEE ROOF DAMAGE TO A
STRUCTURE. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 27, 2:04 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT WED AUG 27 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM 5 SW VERONA MO WIND DAMAGE
08/27/03 LAWRENCE TREES DOWN. REPORTED BY
LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:00 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 45 min |
| Aug 26, 7:18 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 57 min |
| Aug 26, 8:24 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 51 min |
| Aug 26, 10:24 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 51 min |
| Aug 27, 1:45 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 45 min |
| Aug 27, 2:22 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 53 min |
| Aug 27, 2:44 PM CDT | Severe Thunderstorm Warning | SGF | Polk | 46 min |
| Aug 27, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 46 min |
| Aug 27, 4:10 PM CDT | Flash Flood Warning | SGF | Greene | 4 hr |
| Aug 27, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| Aug 27, 5:27 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 33 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.